Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 131, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2016, 2:48 AM CDT for Conecuh County, Escambia County, Monroe County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2016, 2:48 AM CDT (07:48 UTC)
- Expired
- May 20, 2016, 3:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Conecuh County, AL, Escambia County, AL, Monroe County, AL
The radar
The Mobile radar (KMOB), 134 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 10:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
284
WUUS54 KMOB 200748
SVRMOB
ALC035-053-099-200830-
/O.NEW.KMOB.SV.W.0131.160520T0748Z-160520T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
248 AM CDT FRI MAY 20 2016
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
EASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 330 AM CDT
* AT 247 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES EAST OF FULTON TO 6 MILES WEST OF I65 AND US
84 TO NEAR RIVERVIEW...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONROEVILLE...BREWTON...EVERGREEN...PETERMAN...EAST BREWTON...
CASTLEBERRY...BEATRICE...VREDENBURGH...REPTON...RIVERVIEW AND I65 AND
US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3100 8717 3136 8720 3170 8755 3170 8752
3181 8752 3183 8750 3183 8708 3163 8690
3153 8685 3099 8670
TIME...MOT...LOC 0747Z 236DEG 38KT 3182 8757 3141 8712 3101 8708
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:26 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 20, 12:26 AM CDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1226 AM CDT FRI MAY 20 2016 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 06Z issuance...MVFR ceiling conditions in low clouds will move in from the Gulf of Mexico ahead of a line of showers and thunderstorms approaching from the west. The latest timing from the high resolution models has the line of storms moving quickly eastward along the north-central gulf coast region between 1:00 and 5:00 am. IFR ceilings and LIFR visibilities will likely accompany the strongest storms as they move through, along with very strong wind gusts of 50 to 70 mph. Added a PROB30 group after the squall line through mid Friday afternoon as additional shower and thunderstorm development remains possible. /22 && .PREV DISCUSSION... /issued 1122 PM CDT THU MAY 19 2016/ DISCUSSION...See updated information for land and marine areas below. UPDATE...Regional radars are detecting a line of strong to severe thunderstorms across Southeast Mississippi moving east at 50 mph. A Severe Thunderstorm Watch has been issued for much of inland Southeast Mississippi, Southwest Alabama, and the Western Florida Panhandle through 5 am. Damaging wind gusts of 60 to 80 mph will be the main threat with this bowing line of thunderstorms, mainly across the southern one-third of the forecast area, including the coastal communities and areas beaches. Hail to one-half inch is also possible. /22 MARINE...A line of severe thunderstorms will move quickly east at around 45 knots across the gulf waters, area bays and waterways through the overnight hours. Boaters can expect wind gusts of 50 to 70 knots with this bowing line of thunderstorms. Seek shelter. /22 PREV DISCUSSION... /issued 341 PM CDT THU MAY 19 2016/ NEAR TERM /Now Through Friday/...An upper trof over the central and southern Plains advances to near the Mississippi river valley by Friday afternoon, with a series of shortwaves moving across the forecast area beginning late tonight and continuing through the day. A frontal boundary currently located over the northern Gulf will have advanced northward into the southern portion of the forecast area by the beginning of the period. The frontal boundary continues northward to near the northern periphery of the forecast area overnight, except for possibly being slower to advance northward across south central Alabama due to stubborn ridging over the eastern coastal states. A surface low meanwhile advances from coastal Texas, and moves across Louisiana to east central Mississippi/west central Alabama Friday afternoon. As this transpires, the frontal boundary is expected to linger along the northern periphery of the forecast area, or just north of the area, while the surface low brings a trailing cold front to near southeast Mississippi. The first of a series of shortwaves approaches from the west overnight and moves across the forecast area Friday morning, followed by an additional shortwave moving across much of the area Friday afternoon. Mixed layer capes are expected to increase to 500- 1000 J/kg as the frontal boundary moves northward through the area, with values around 1500 J/kg possible over the southern half of the area on Friday. 0-1 km Helicity values are expected to be generally near 100 m2/s2 in the warm sector. While this pattern appears to indicate that nearly the entire forecast area will have a favorable convective environment for at least strong storms and possibly isolated severe storms, the latest guidance, including hi-res guidance, is now focusing the strongest convection more so over the northern Gulf as the first shortwave moves across the area. Currently, convection associated with this first shortwave is exiting the Texas coast, and is following the hi-res guidance trajectory of a northern Gulf evolution. This mesoscale convective evolution, if it continues along a northern Gulf trajectory, would impact the synoptic scale indications of a more favorable convective environment for much of the area. In addition, model soundings continue to indicate some potential subsidence effects in the wake of this first, stronger shortwave which would impact the potential strength of a second round of convection developing with the second shortwave and ahead of the approaching cold front. As there are still many uncertainties on how the mesoscale evolution will play out along with interactions with the associated shortwave systems, will stay with the current graphic depicting possible isolated severe storm development for much of the area. That said, agree with the previous shift's thoughts that the best chance for isolated severe storm development is near the coast, especially considering the latest trends and guidance. In addition, the best time for severe storm development looks to be more during the early morning to late morning hours, as it is unclear how well the convective environment will be able to recover in the wake of the first, stronger shortwave. Pop wise, will have pops increasing to slight chance over the eastern portion overnight with chance to near likely over the western portion. Categorical pops follow for much of Friday, then tapering to good chance to likely during the late afternoon hours. Lows tonight will range from the mid/upper 60s inland to the lower 70s at the coast. Highs on Friday are challenging due to potential for convection to hold down temps, and have gone with around 80 for the entire area. /29 SHORT TERM /Friday night Through Sunday night/...For Friday night through Saturday night, the upper system bringing the precip in the first three periods of the forecast moves off, with post system northerly air moving over the fa Saturday into Saturday night. Guidance is not advertising significant cooler air moving over the fa, though with the rain ending, the diurnal temp range opens. as for the rain ending, guidance is consistent in the rain generally ending Friday night, with some stragglers hanging in southeast of I65 Saturday morning. With any upper support well east of the fa by Friday night, the chance of any strong to severe storms drops, significantly. For temps, as mentioned before, the temp range opens with the clearing skies. Lows Friday night generally in the upper 60s, low to mid 60s Saturday night. Highs for Saturday in the mid to upper 80s with clearing skies allowing for more heating. Sunday through Sunday night, a shortwave dives into an upper trough left over the eastern Conus by the exiting system. This system pushes a re-enforcing front across the fa Sunday into Sunday night, though guidance is advertising the strong cold push being east of the fa. With the cold push being stronger over eastern portions of the fa, temps over these area drop more than southwest. For Sunday, high temps drop over mainly northern portions of the fa, ranging from low 80s north to mid to upper 80s south. Sunday night sees the biggest drop, with lows ranging from the upper 50s north to around 60s south. /16 LONG TERM /Monday Through Thursday/...Monday through Tuesday night, the shortwave bringing the cold push over the weekend joins more energy over the Mid-Atlantic region, forming a closed low, as more upper shortwave energy move over the western half of the Conus. The western energy wins, pushing an upper ridge east over the Mississippi River and a surface ridge eastward...off the Eastern seaboard. This restores onshore flow to the fa, with moisture levels and temps moderating upward, to around seasonal levels. Wednesday through Thursday, pieces of energy eject from the western complex as it moves east, and in concert with the increasing moisture levels, rain chances increase, mainly over the northwestern third of the fa with this area being closer to the energy. Am not ruling out a Gulf breeze induced shower closer to the coast, either. Temps around to a bit above seasonal expected. /16 MARINE...A light to moderate onshore flow is established tonight and continues through Friday while a cold front approaches from the west. Numerous to widespread showers and storms are expected mainly on Friday, and winds and seas will be higher near storms. The front moves slowly into the area Friday night, stalls on Saturday, then continues well into the Gulf Saturday night with a light to moderate northerly flow in the wake of the front. A southerly flow returns to the area on Monday as high pressure builds into the area. /29 && .MOB Watches/Warnings/Advisories... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 19, 6:21 AM CDT, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 621 AM CDT THU MAY 19 2016 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201130- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL- BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND- ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL- OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE- 621 AM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TODAY. WHILE THE PROBABILITY OF SEVERE WEATHER IS LOW...A FEW OF THE STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...STRONG WIND GUSTS...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION FRIDAY. A FEW STORMS COULD BECOME SEVERE FRIDAY...WITH DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE... WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY. GMZ630>635-650-655-670-675-201130- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 621 AM CDT THU MAY 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.
In the hours before
Local storm report, May 20, 1:32 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
132 AM CDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 2 NW TANNER WILLIAMS 30.74N 88.39W
05/20/2016 M45 MPH MOBILE AL PUBLIC
POWER OUTAGE.
&&
JOHNPLocal storm report, May 20, 1:57 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
157 AM CDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND GST DOWNTOWN MOBILE 30.69N 88.05W
05/20/2016 M54 MPH MOBILE AL MESONET
WIND SENSOR AT THE WALLACE TUNNEL.
&&
JOHNPLocal storm report, May 20, 2:13 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CDT FRI MAY 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST FORT MORGAN 30.23N 88.02W
05/20/2016 M69 MPH BALDWIN AL OTHER FEDERAL
NATIONAL OCEAN SERVICE - PORTS OBSERVATION.
0135 AM TSTM WND GST 5 E MON LOUIS 30.44N 88.02W
05/20/2016 M58 MPH GMZ631 AL MESONET
MIDDLE BAY LIGHTHOUSE.
&&
JOHNPThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:42 PM CDT | Special Marine Warning | MOB | 48 min | |
| May 20, 12:31 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 74 min |
| May 20, 12:37 AM CDT | Special Marine Warning | MOB | 83 min | |
| May 20, 12:45 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Mobile, Washington | 60 min |
| May 20, 1:23 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 67 min |
| May 20, 1:47 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Conecuh, Escambia, Monroe, Washington | 58 min |
| May 20, 1:52 AM CDT | Special Marine Warning | MOB | 83 min | |
| May 20, 2:57 AM CDT | Special Marine Warning | MOB | 93 min | |
| May 20, 3:16 AM CDT | Special Weather Statement | MOB | Butler, Conecuh, Covington, Crenshaw, Wilcox | 74 min |
| May 20, 6:40 AM CDT | Special Marine Warning | MOB | 65 min | |
| May 20, 7:27 AM CDT | Special Marine Warning | MOB | 33 min | |
| May 20, 7:54 AM CDT | Special Marine Warning | MOB | 66 min | |
| May 20, 7:59 AM CDT | Special Marine Warning | MOB | 61 min | |
| May 20, 8:52 AM CDT | Special Marine Warning | MOB | 113 min | |
| May 20, 10:21 AM CDT | Special Marine Warning | MOB | 54 min | |
| May 20, 10:35 AM CDT | Special Marine Warning | MOB | 85 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.